Alabama, 2008Damaging Wind in Alabama, September 8, 2008
September 8, 2008 · NWS HUN · 1 event in 1 county or zone
Unstable conditions and dry air aloft aided widely scattered and strong thunderstorm developement during the afternoon hours. These strong storms moved northward across Marshall, Jackson, and De kalb counties in northern Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unstable conditions and dry air aloft aided widely scattered and strong thunderstorm developement during the afternoon hours. These strong storms moved northward across Marshall, Jackson, and De kalb counties in northern Alabama. The strongest storm affected Madison county and produced some minor wind damage, which led to power outages in north Huntsville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 8, 4:07 PM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Sep 8, 4:07 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
507 PM CDT MON SEP 8 2008
.DISCUSSION...MESOSCALE UPDATE...
STRONG THUNDERSTORM ACTIVITY GENERATED BY A WEAK CONVERGENCE ZONE
CONTINUES TO PUSH NWD INTO NERN AL...AND IS NOW MOVING INTO PORTIONS
OF DEKALB AND MARSHALL COUNTIES.
THE AIR MASS IS CERTAINLY MORE UNSTABLE TODAY THAN IT HAS BEEN IN
SEVERAL DAYS /18Z KBMX SOUNDING SHOWED CAPE OF MORE THAN 2500 J/KG/
BUT MINIMAL SHEAR...SO THESE PULSE-TYPE STORMS WILL PERSIST INTO THE
EVENING HRS. KBMX SOUNDING SHOWED A FREEZING LEVEL OF ALMOST 15KFT
BUT THERE WAS SOME MID-LVL DRYING AND A WINDEX APPROACHING 60. SO
WHILE HAIL DOES NOT APPEAR TO BE A MAJOR THREAT...GUSTY WINDS WILL
BE A CONCERN...AND A RECENT OB FROM GADSDEN /GUST TO 39MPH/ WOULD
BACK THIS UP. THE HEAVIEST ACTIVITY THUS FAR HAS BEEN FIRING IN THE
IMMEDIATE WAKE OF THE NWD-MOVING OUTFLOW BOUNDARY IN SRN/ERN DEKALB
COUNTY...SO WILL BE WATCHING THESE AREAS FOR THE STRONGEST UPDRAFTS.
WILL BE INCREASING THE POPS IN THE GRIDS AND ZFP TO MATCH CURRENT
TRENDS...AND HAVE ALREADY MADE SOME ADJUSTMENTS TO HWO. ON A
SHORT-TERM BASIS...TRENDS SUGGEST THAT MUCH OF THE ACTIVITY CAN BE
HANDLED WITH SIG WX ALERTS...BUT TERRAIN INFLUENCES WILL BE WORTH
WATCHING GIVEN A HISTORY IN AREAS SUCH AS SAND MOUNTAIN.
&&
.PREV DISCUSSION...ISSUED 309 PM CDT MON SEP 8 2008...
SYNOPSIS...SURFACE AND UPPER AIR ANALYSIS CONTINUE TO SHOW H5
RIDGING OVER THE SOUTHEASTERN CONUS. THIS AREA OF HIGH PRESSURE IS
CENTERED OVER THE SOUTH CAROLINA COAST AND IS KEEPING HURRICANE IKE
MOVING IN A GENERAL WESTERLY DIRECTION.
AN AREA OF WEAK CONVERGENCE ASSOCIATED WITH A DECAYED FRONTAL
BOUNDARY EXISTS ON THE NORTHERN FRINGE OF THIS FEATURE OVER EAST
CENTRAL AL. MOISTURE ADVECTION FROM THE EAST SOUTHEAST CONTINUES.
SCATTERED STRONG STORMS HAVE DEVELOPED OVER THE LAST FEW HOURS ALONG
AND NORTH OF THIS BOUNDARY.
SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
MODELS FORECAST LOW LEVEL MOISTURE ADVECTION TO CONTINUE TONIGHT...
AS THE WEAK BOUNDARY OVER CENTRAL AL MOVES NORTHWARD. SCATTERED
SHOWERS AND THUNDERSTORMS...A FEW POSSIBLY STRONG...ARE EXPECTED TO
AFFECT CULLMAN AND SOUTHEASTERN PORTIONS OF THE FORECAST AREA AS
EARLY AS 00Z. THIS ACTIVITY WILL SPREAD NORTHWARD ACROSS THE
FORECAST AREA TONIGHT...PARTICULARLY BETWEEN 03Z AND 12Z. ANY
STRONGER STORMS THAT DEVELOP IN THE EARLY EVENING HOURS COULD
PRODUCE WIND GUSTS TO 50 MPH...PARTICULARLY BETWEEN 00Z AND 04Z.
AS THE SURFACE COLD FRONT ASSOCIATED WITH THE TROUGH AXIS CURRENTLY
ACROSS THE UPPER MIDWEST MOVES EAST SOUTHEAST...MODELS CONVERGE ON
IT PUSHING INTO THE TENNESSEE VALLEY TUESDAY MORNING. THIS WILL
INCREASE MOISTURE CONVERGENCE IN SOUTHERN MIDDLE TN AND NORTHERN AL
DURING THE DAY ON TUESDAY. 12Z NAM BUFR SOUNDINGS SHOW IMPRESSIVE
INSTABILITY WITH CAPE VALUES OF 2K TO 3K J/KG AND DECENT LOW TO MID
LEVEL LAPSE RATES FOR SEPTEMBER DURING THE AFTERNOON HOURS.
GFS40 SHOWS MUCH WEAKER INSTABILITY...WHICH LOOKS MORE REASONABLE
...WITH MOSTLY CLOUDY CONDITIONS EXPECTED TO DEVELOP OVERNIGHT
ACROSS THE FORECAST AREA AND REMAIN IN PLACE DURING THE DAY TMRW.
NAM AND GFS FORECAST WET-BULB ZERO HEIGHTS VALUES DROPPING TO 11-12
KFT AHEAD OF THE FRONTAL BOUNDARY...WITH PWATS VALUES AROUND 2 IN.
THEREFORE A FEW STRONGER STORMS SHOULD BE ABLE TO PRODUCE SMALL HAIL
OR BRIEF VERY HEAVY RAINFALL. IF LESS CLOUD COVER DEVELOPS AND
HIGHER INSTABILITY IS REALIZED...WOULD NOT BE SURPRISED IF A FEW
SEVERE STORMS DEVELOPED WITH A LARGE HAIL POSSIBLE. HOWEVER...THE
BETTER THREAT FOR ANY SEVERE WEATHER SHOULD REMAIN FURTHER NORTH
CLOSER TO STRONGER UPPER LEVEL DYNAMICS ACROSS NE TN AND THE
MID-ATLANTIC REGION. OVERALL LOWERED HIGH TEMPS WITH EXPECTED CLOUD
COVER FOR TUESDAY.
BY TUESDAY NIGHT...MODELS STALL OUT THE FRONTAL BOUNDARY NEAR
SOUTHERN MIDDLE TN OR ACROSS NORTHERN AL DEPENDING ON THE MODEL.
THEY DO CONVERGE ON SLOWLY WEAKENING THIS SYSTEM OVER TIME...AS
THE MAIN UPPER LEVEL ENERGY PUSHES EAST NORTHEAST INTO THE EASTERN
CANADA. THIS WILL KEEP ISOLATED TO WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS IN THE FORECAST THROUGH WEDNESDAY. THE MAIN THREAT
WITH STRONGER STORMS DURING THIS TIME WILL SHIFT TO BRIEF HEAVY
RAINFALL AND FREQUENT LIGHTNING.
LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY NIGHT)...
WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...GFS AND NAM BOTH SLOWLY SHEAR
OUT THE FRONTAL BOUNDARY AND PUSH IT NORTHWARD INTO NORTHERN TN BY
SATURDAY MORNING. THIS WILL KEEP WIDELY SCATTERED SHOWER AND
THUNDERSTORMS IN THE FORECAST THROUGH THE PERIOD...WITH HEAVY
RAINFALL AND FREQUENT LIGHTNING POSSIBLE WITH STRONGER STORMS.
DURING THIS TIME HURRICANE IKE WILL LIKELY REMAIN ON A WEST
NORTHWEST TRACK TOWARDS THE SOUTHERN OR EASTERN TEXAS COAST.
OVER THE REMAINDER OF THE WEEKEND...MODELS DEVELOP ANOTHER TROUGH
AXIS OVER THE UPPER MIDWEST...WHICH PUSHES EAST INTO EASTERN
CANADA BY MONDAY. BUT MODELS INDICATE THAT THE TROUGH AXIS WILL BE
SLOW TO MOVE EAST...AS UPPER RIDGING STRENGTHENS OVER AL AND GA.
THIS WOULD KEEP THE EFFECTS OF HURRICANE IKE WEST OF THE FORECAST
AREA. IF THE RIDGE IS WEAKER THAN THE MODELS EXPECT...RAINFALL
CHANCES WILL INCREASE. AT THIS TIME WILL NOT BEGIN CUTTING 30 POPS
SATURDAY AND SUNDAY. HOWEVER...IF THIS TREND WITH THE MODELS
CONTINUE...WARMER TEMPERATURES AND ISOLATED POP WILL NEED TO BE
FORECAST SATURDAY THROUGH SUNDAY NIGHT.
BY SUNDAY NIGHT INTO MONDAY...THE MODELS FINALLY PUSH THE FRONTAL
BOUNDARY EAST TOWARDS THE TENNESSEE VALLEY. HOWEVER...IT LOOKS
LIKE IKE WILL QUICKLY MOVE NORTHEAST AS IT BECOMES CAUGHT UP IN
STRONGER UPPER LEVEL FLOW AND PUSHED INTO THE OHIO VALLEY.
ALTHOUGH THE COLD FRONT WILL PUSH THROUGH MONDAY...MOST OF THE
ENERGY WILL BE FOCUSED WHERE THE REMNANTS OF HURRICANE IKE ARE AT
THAT TIME (THE OHIO VALLEY). THUS ONLY A CHANCE OF SCATTERED SHOWERS
AND THUNDERSTORMS LOOKS REASONABLE AT THIS TIME FOR SUNDAY NIGHT
AND MONDAY...BEFORE TAPERING OFF LATE MONDAY NIGHT.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
MESO UPDATE...BCC
PREV DISCUSSION...20
Hazardous weather outlook, Sep 8, 3:55 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
455 PM CDT MON SEP 8 2008
ALZ001>010-016-TNZ076-096-097-090330-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
455 PM CDT MON SEP 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
A LINE OF THUNDERSTORMS WILL IMPACT AREAS MAINLY SOUTH OF THE
TENNESSEE RIVER AND EAST OF I-65...THROUGH 8 PM THIS EVENING.
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...SMALL
HAIL...HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. AN
ISOLATED SEVERE STORM IS NOT OUT OF THE QUESTION.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
A COLD FRONT AND DISTURBANCES ALOFT WILL BRING CLUSTERS OF SHOWERS
AND THUNDERSTORMS TO THE REGION ON TUESDAY. ONCE AGAIN...A FEW
STRONG STORMS WILL BE POSSIBLE CAPABLE OF GUSTY WINDS AND
CONSIDERABLE LIGHTNING.
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY...THURSDAY
THROUGH SUNDAY.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
RSB/DJN
In the hours before
Special weather statement, Sep 8, 3:45 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
445 PM CDT MON SEP 8 2008
ALZ010-082230-
DE KALB-
445 PM CDT MON SEP 8 2008
...SIGNIFICANT WEATHER ALERT FOR DEKALB COUNTY UNTIL 530 PM CDT...
AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF RODENTOWN...OR 12 MILES
NORTH OF GADSDEN...MOVING NORTH AT 20 MPH. ANOTHER STRENGTHENING
THUNDERSTORM WAS MOVING INTO EASTERN DEKALB COUNTY NEAR
ADAMSBURG...ALSO MOVING NORTH AT 20 MPH.
WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
RODENTOWN...COLLINSVILLE.
CROSSVILLE...LATHAMVILLE.
SKIRUM...LEBANON.
GERALDINE...HOPEWELL.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORMS HAVE PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
27
Special weather statement, Sep 8, 3:45 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
445 PM CDT MON SEP 8 2008
ALZ010-082230-
DE KALB-
445 PM CDT MON SEP 8 2008
...SIGNIFICANT WEATHER ALERT FOR DEKALB COUNTY UNTIL 530 PM CDT...
AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF RODENTOWN...OR 12 MILES
NORTH OF GADSDEN...MOVING NORTH AT 20 MPH. ANOTHER STRENGTHENING
THUNDERSTORM WAS MOVING INTO EASTERN DEKALB COUNTY NEAR
ADAMSBURG...ALSO MOVING NORTH AT 20 MPH.
WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES
ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
RODENTOWN...COLLINSVILLE.
CROSSVILLE...LATHAMVILLE.
SKIRUM...LEBANON.
GERALDINE...HOPEWELL.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORMS HAVE PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
27
Special weather statement, Sep 8, 4:24 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
524 PM CDT MON SEP 8 2008
ALZ009-010-082315-
DE KALB-JACKSON-
524 PM CDT MON SEP 8 2008
...SIGNIFICANT WEATHER ALERT FOR EASTERN DEKALB AND JACKSON COUNTIES
UNTIL 615 PM CDT...
AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HENAGAR...MOVING NORTH AT 15 MPH.
WINDS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
HENAGAR.
ROSALIE.
BEATY CROSSROADS...IDER.
SULPHER SPRINGS.
FLAT ROCK.
HIGDON...FABIUS.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
BCC
Special weather statement, Sep 8, 4:29 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
529 PM CDT MON SEP 8 2008
ALZ008-009-082315-
JACKSON-MARSHALL-
529 PM CDT MON SEP 8 2008
...SIGNIFICANT WEATHER ALERT FOR WESTERN JACKSON AND NORTHEASTERN
MARSHALL COUNTIES UNTIL 615 PM CDT...
AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HUSTLEVILLE...OR 7 MILES NORTH OF
ALBERTVILLE...MOVING NORTH AT 30 MPH.
PEA SIZE HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
COLUMBUS CITY.
GRANT...LANGSTON.
WOODVILLE.
LIM ROCK...LARKINSVILLE.
GARTH.
TRENTON...HOLLYTREE.
AT 515 PM CDT...A WIND GUST TO 42 MPH WAS REPORTED WITH THESE STORMS
AT THE AIRPORT IN ALBERTVILLE. GUSTY WINDS WILL BE CAPABLE OF
KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE
SHELTER UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
BCC
Special weather statement, Sep 8, 5:30 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
630 PM CDT MON SEP 8 2008
ALZ006-090000-
MADISON-
630 PM CDT MON SEP 8 2008
...SIGNIFICANT WEATHER ALERT FOR NORTHERN MADISON COUNTY UNTIL 7 PM
CDT...
AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRENGTHENING THUNDERSTORM NEAR NORTH HUNTSVILLE...MOVING NORTH AT
20 MPH. ADDITIONAL THUNDERSTORMS ARE INDICATED ACROSS PORTIONS OF
SOUTH HUNTSVILLE...AND THESE ARE ALSO MOVING NORTH AT 20 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THE STRONGEST THUNDERSTORM.
* LOCATIONS IN OR NEAR THE PATH OF THE STRONG STORM INCLUDE...
ALABAMA HIGHWAY 53 AND MEMORIAL PARKWAY.
MERIDIANVILLE...MOORES MILL.
HAZEL GREEN.
TONEY.
ELKWOOD...FISK.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
BCC
Thunderstorm Wind, Madison
- When
- September 8, 5:30 PM CST to 5:35 PM CST
- Where
- Madison County, 1.75 mi WSW of Huntsville Mills Arp
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Utility Company
- Coordinates
- 34.741, -86.579
A large tree top was snapped off on Beirne Street and fell across power lines, resulting in power outages in northern and northeastern Huntsville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in Texas, September 8 to 29, 2008$15 million · 3 events
- Hail and Damaging Winds in Georgia, September 8, 2008$455,000 · 1 in hail · 10 events
- Flash Flood and Damaging Wind in Nevada, September 8, 2008$65,000 · 3 events
- Flash Flood and Damaging Winds in North Carolina, September 8 to 9, 2008$31,000 · 60 kt wind · 5 events
- Flash Flood in California, September 8, 2008$25,000 · 1 event
- Damaging Winds and Lightning Strike in Alabama, September 8, 20081 injured · $6,000 · 5 events
- Hail and Damaging Wind in Indiana, September 8 to 9, 20081.75 in hail · 7 events
- Hail in Illinois, September 8, 20081.5 in hail · 4 events
- Tropical Storm in Florida, September 8 to 10, 20084 events
- Hail in Kansas, September 8, 20082 in hail · 2 events
- Hail in Illinois, September 8, 20080.88 in hail · 2 events
- Flooding in North Carolina, September 8 to 10, 2008$10,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131973.